Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 86, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2002, 9:57 PM CDT for Pecos County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2002, 9:57 PM CDT (02:57 UTC)
- Expired
- May 10, 2002, 10:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 127 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1926 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1619 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 110257
SVRMAF
TXC371-110345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
955 PM CDT FRI MAY 10 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 1045 PM CDT
* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF BAKERSFIELD...MOVING EAST
AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
BAKERSFIELD...AND EVENTUALLY SHEFFIELD. THE LARGEST HAIL WILL
TRACK SOUTH OF INTERSTATE 10...NEAR HIGHWAY 2886.
DESTRUCTIVE HAIL TO THE SIZE OF BASEBALLS CAN BE EXPECTED WITH THIS
STORM-TAKE COVER NOW. GO TO THE LOWEST FLOOR OF A STURDY BUILDING
AND AVOID WINDOWS
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE HAIL. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3090 10241 3069 10234 3062 10216 3068 10215
3068 10179 3075 10182 3095 10195 3101 10222What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:10 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 10, 5:10 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 510 PM CDT FRI MAY 10 2002 UPDATED ZONES TO ADD WS 277 AND UP THE POPS IN COUNTIES ALSO AFFECTED BY THE WATCH. NO OTHER SIGNIFICANT CHANGES MADE. .MAF... TX... NM... 20
In the hours before
Special weather statement, May 10, 4:46 PM CDT, 5 hours 11 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067>069-074-075-081- 082-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 446 PM CDT FRI MAY 10 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY EVENING(900 PM MDT FRIDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...LOVING... MARTIN...MIDLAND...PECOS...REEVES...TERRELL...UPTON...WARD...JEFF DAVIS AND WINKLER IN SOUTHEAST NEW MEXICO... EDDY AND LEA A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| May 10, 7:59 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| May 10, 8:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 56 min |
| May 10, 8:46 PM CDT | Tornado Warning | MAF | Pecos | 29 min |
| May 10, 9:16 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.